Health & Medicine

Knowing how to respond to a drug overdose could save a life

Raeford Brown
Raeford Brown Greer Photography

It’s a terrifying scenario that has become all too real in the age of the opioid epidemic: a person lying lifeless, not breathing, because of an opioid overdose.

According to the Kentucky Office of Drug Control Policy, the rates of opioid overdose death continue to rise in Kentucky. More than 1,400 people in the state died of a drug overdose in 2016, and the largest demographic was ages 35 to 44.

No one wants to encounter someone on the brink of death because of an opioid overdose. But many spouses, roommates, caregivers, parents and safety officials will come across an unconscious person and need to know life-saving measures.

Thanks to naloxone — the “angel” therapeutic that reverses the effects of opioid overdose — we are able to save more people from an overdose tragedy.

As with learning CPR and accessing an AED, naloxone administration skills can give someone another chance at life. Anyone in regular contact with a person using opioids, whether for legitimate medical or nonmedical purposes, should know how to access a naloxone kit and how to dispense the drug in even of an overdose.

Overdose victims can’t help themselves when they are incapacitated; they need a rescuer. Here are a few basic facts about naloxone and how to administer it during an overdose:

What does naloxone do? Naloxone is a medicine that counteracts the effects of a life-threatening overdose of opioids. The medication blocks the effects of opiates on the respiratory system, allowing the victim to breathe again. Naloxone doesn’t block any other medication. You can’t abuse Naloxone, and its effects wear off in about 20 minutes.

Who can obtain a naloxone kit? According to the Kentucky Board of Pharmacy, anyone with a history of opioid poisoning or opioid abuse, an opioid-naïve person receiving a first-time methadone prescription or a person on a high-dose opioid prescription can receive a naloxone kit. Also, any person or agency can voluntarily request a kit. Pharmacists will train recipients on procedures for safe administration.

What are the signs of opioid overdose? An opioid overdose victim will be unconscious or unresponsive to outside stimulus. They will become limp and unable to talk. People with lighter skin will turn a bluish purple tone, and those with darker skin will turn ash gray. Their breathing will be shallow, erratic or stopped completely.

What should I do? First, call 911 or have a bystander call. Narcan is administered as a nasal spray. Spray it directly in the victim’s nostrils; you cannot give an overdose. You may repeat every 30 to 45 seconds, alternating nostrils. For the pre-filled syringe version of naloxone, assemble the syringe and spray half the formula in one nostril and half in the other. Another formulation, such as the intramuscular injection, should be administered in the thigh. Consult with a pharmacist about specific instructions for dispensing.

If you are interested in more information about dispensing Naloxone, consider a community training available through KYHRC.org/get-a-naloxone-kit.

More than half a million people died between 2000 and 2015 from opioid use. In 2017 the U.S. Department of Health and Human Services declared the national opioid crisis a public health emergency.

Dr. Raeford Brown is a pediatric anesthesiologist for University of Kentucky HealthCare and the chair of the FDA Advisory Committee on Analgesics and Anesthetics.

  Comments